Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Peripheral neuropathy (PN) revisited – Part One

Home/About Pat, Therapy, Tips/Peripheral neuropathy (PN) revisited – Part One

Peripheral neuropathy (PN) revisited – Part One

Yesterday I noted how “my peripheral neuropathy (PN) is off-the-charts lately.”

There is no denying that my PN is getting worse.  I don’t notice it much because of the carefully balanced series of drugs and supplements I take to help control my symptoms.

I slept-in today.  NICE!

But I payed for it.  If I stay in bed too long in the morning, that means I haven’t taken any anti-PN meds for over eight hours.

My legs below my knees begin to feel hot and tingle.  My feet feel like they are on fire.  And my hands are so stiff and painful I often drop the pills that will help control my symptoms later that day.

Sunday we stayed in bed and watched the news shows on TV (we are both political junkies) in protest of losing an hour for daylight savings time.

By the time I tried to get out of bed I could barely walk.  Every step was excruciating! 

But like a miracle, within 20 minutes the pain and discomfort were under control.  And an hour later I was out with Pattie, walking the dog along Pine Island Road, watching fiddler crabs scurry back into their holes at low tide.

There are two threads I would like to cover here.  My worsening PN, and the way I am able to manage the symptoms so effectively.

I have written a number of times about tips various readers have shared with me to help control PN symptoms over the years.

Last June, I wrote one which featured a half dozen or more links to Myeloma Beacon columns and other articles I had read or written on the subject over the years:

Tips To Help Minimize The Pain And Discomfort Caused By Peripheral Neuropathy From The People Who Know Best: Our Fellow Patients

Disregard the lines that you will see struck-through the Myeloma Beacon links.  I checked them and they still work.

One of the most interesting articles I mention in that post covered an experience I had at the ASH meetings in 2010.

I was asked to participate in an IMF focus group about PN.  It was a wonderful experience and I learned a lot.  I will never forget the struggle several of my fellow patients had with their extreme PN symptoms.  One poor woman could barely walk.  Another couldn’t wear shoes because her pain was so bad–she wore slippers to the event.

I never dreamed that might be me!  But lately I’m not so sure…

In the post I describe my worsening PN:

“Last week I finished my third of four scheduled RVD (Revlimid/Velcade/dexamethasone) chemotherapy cycles. The first two, three week cycles didn’t seem to cause much increase in my PN.

But there were hints my twice a week Velcade infusions might be leading to a PN problem.

One day I had a cramp or “stitch” in my side which lingered for hours. Another morning I experienced sharp pains on the bottom of my feet. Both issues resolved themselves without further incidence.

That is, until the start of cycle number three.

BAM! Mid-week my hands became so stiff I could barely bend my fingers. One week later, I experienced what I can best describe as “full body neuropathy.” My body felt like a tuning fork for days. One morning I woke-up and my face was numb for hours. And in the meantime, my hands and feet became increasingly numb. It was becoming difficult to walk. My PN now reached above my knees, with hot flashes shooting down my right leg very few hours. Freaky, disarming–and more than just a bit inconvenient.”

Fortunately, something as simple and groundbreaking as switching to sub-q Velcade helped a lot.  For the most part, it put an end to my “full body neuropathy” and also improved the amount of tingling I felt in my feet.

But unlike a majority of myeloma patients, my PN seems to be aggravated by Revlimid.  And unfortunately, once my symptoms worsen, they rarely improve very much–even after I stop using Revlimid for a while.

This is a rare week-off of my RVD (Revlimid/Velcade/dexamethasone) therapy.  No Velcade or Revlimid this week.  Today is Thursday.  My hands are exceptionally stiff, even after taking my meds.  It even hurts a bit to use the keyboard.

My feet are numb and feel like they are asleep.  It is time I admit to myself the reality that my PN is becoming more difficult to manage.

Tomorrow I will rummage-through my medicine cabinet and list all the anti-PN meds and supplements that I am currently taking.  I will also share some of the suggestions I have been receiving from readers to help.

By working to improve my worsening PN symptoms, maybe others who are suffering from PN can improve their quality of life as well.  Worth a try, right?

Feel good and keep smiling!  Pat